Colorado, 2018Wildfire in Colorado, August 13 to 15, 2018
August 13 to 15, 2018 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 5 miles northwest of Massadona.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 5 miles northwest of Massadona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 13, 1:55 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 13, 1:55 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
255 PM MDT Mon Aug 13 2018
.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM MDT Mon Aug 13 2018
Clockwise rotation associated with high pressure overhead is quite
evident on both radar and satellite this afternoon. Storms firing
along the Continental Divide are drifting from north to south
while activity in northeast Utah and far northwest Colorado are
progressing from west to east. While convection was slow to
develop today, it is now well underway, acting on Precipitable
Water (PWAT) values at or around three quarters of an inch. Gusty
outflow winds, small hail, brief heavy rain, and cloud-to-ground
lightning can be expected with stronger thunderstorms. Activity
will continue this evening with some storms lingering across the
north through the early morning hours as a weak shortwave brushes
by.
The ridge of high pressure will remain in place on Tuesday,
centered in the Four Corners area. Ample moisture will be trapped
under the ridge, above 0.75 inches, and be recycled Tuesday
afternoon for another round of scattered showers and storms. Given
the upper level synoptic pattern, the Continental Divide will be
favored for storms. Elsewhere, expect variable cloudiness and for
temperatures to remain 4 to 8 degrees above normal. Additionally,
flow aloft will keep plenty of smoke in the area for at least the
next several days, though areas that receive a nice shower or two
could get some relief.
.LONG TERM...(Wednesday through Monday)
Issued at 255 PM MDT Mon Aug 13 2018
A rinse-and-repeat weather forecast is in store for eastern Utah
and western Colorado for most of the work week as high pressure
remains in control. Daytime heating each afternoon will work on
residual moisture to fuel scattered convection each day as PWATs
continue to run between 0.75 and 1.00 inches. As has been the
trend over the past few model runs, various ripples in the flow
will enhance precipitation at times, though it's still hard to
pinpoint the ETA with each. There won't be much variation with
temperatures with just a degree or two fluctuation each day.
By daybreak Friday an upper level shortwave will push into the
western CONUS, flattening the ridge as it approaches eastern Utah
and western Colorado. Friday evening onwards, extended forecast
models differ in regards to the depth and track of the trough.
The Euro favors a deeper wave with a more southern track while the
GFS is shallower and stays well to the north of our CWA. Needless
to say, given the significant difference in the projected synoptic
pattern, confidence in the forecast from Saturday and beyond is
low.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1119 AM MDT Mon Aug 13 2018
Another day of showers and thunderstorms expected with some brief,
heavy rain possible along with some gusty outflow winds.
Convection will start very shortly and continue through 03Z though
a stray shower may continue after that. KEGE and KTEX have the
best chances to see a passing storm so VCTS is included in their
TAFs. KGUC and KASE may also see a storm but confidence not high
enough to include in TAF. Even with convection, VFR will be the
rule. Plenty of smoke remains in the atmosphere but shouldn't drop
visibilities below 7SM.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGR
Hazardous weather outlook, Aug 13, 3:59 AM MST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
459 AM MDT Mon Aug 13 2018
COZ001>014-017>023-UTZ022>025-027>029-141200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
459 AM MDT Mon Aug 13 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms this afternoon and evening will bring a
chance for wind gusts to 40 mph, mainly south of I-70 along with
small hail and brief heavy rainfall. Storms will develop over the
higher terrain and produce outflow winds which may reach nearby
valleys.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of afternoon and evening showers and
thunderstorms each day. Lightning, gusty winds and small hail
will be the main threat with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 13, 1:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
222 PM MDT MON AUG 13 2018
COZ022-132100-
Animas River Basin CO-
222 PM MDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LA PLATA COUNTY
UNTIL 300 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Durango, moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bondad.
This includes U.S. Highway 550 in Colorado between mile markers 1 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3718 10806 3718 10784 3700 10780 3700 10809
TIME...MOT...LOC 2021Z 358DEG 10KT 3712 10795
MDA
Special weather statement, Aug 13, 1:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
247 PM MDT MON AUG 13 2018
COZ019-022-023-132130-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
247 PM MDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARCHULETA AND
SOUTHEASTERN LA PLATA COUNTIES UNTIL 330 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bayfield, or 14 miles east of Durango, moving southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bayfield, Ignacio and Tiffany.
This includes the following highways...
U.S. Highway 160 in Colorado between mile markers 95 and 109.
Colorado 151 between mile markers 1 and 11, and between mile markers
22 and 26.
Colorado 172 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3722 10775 3733 10756 3713 10732 3700 10757
3700 10761
TIME...MOT...LOC 2046Z 325DEG 9KT 3723 10761
MDALocal storm report, Aug 13, 2:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 1 NNE BAYFIELD 37.24N 107.59W
08/13/2018 E0.25 INCH LA PLATA CO COCORAHS
LARGEST HAIL 0.38 INCHES DIAMETER.
&&Special weather statement, Aug 13, 2:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
332 PM MDT MON AUG 13 2018
COZ019-022-023-132215-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
332 PM MDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHULETA COUNTY
UNTIL 415 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Ignacio, or 17 miles northeast of Navajo Dam,
moving south at 5 mph.
Frequent cloud to ground lightning, dime size hail and winds in
excess of 40 mph will be possible with this storm.
Locations impacted include...
Allison, Tiffany and Arboles.
This includes Colorado 151 between mile markers 8 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3706 10757 3709 10742 3700 10737 3700 10756
TIME...MOT...LOC 2132Z 346DEG 6KT 3702 10747
MDA
Wildfire, Lower Yampa River Basin
- When
- August 13, 3:00 PM MST to August 15, 7:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
The Three Springs Fire began due to lightning ignition 5 miles northwest of Massadona and grew to a total of 550 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, August 13 to 14, 2018$842,000 · 14 events
- Flash Flooding in New York, August 13, 2018$100,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 13, 201852 kt wind · 29 events
- Flash Flood in Arizona, August 13, 2018$30,000 · 1 event
- Flash Flooding and Flooding in Kansas, August 13 to 14, 20181 injured · $5,000 · 14 events
- Flash Flood and Flood in Pennsylvania, August 13, 20181 injured · $6,000 · 1 in hail · 11 events
- Dense Fog in Virginia, August 13, 201815 events
- Flash Flooding and Flooding in Maryland, August 13, 201813 events
- Hail and Damaging Winds in Virginia, August 13, 2018$1,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Maryland, August 13, 20181 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 13, 20181.5 in hail · 10 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766495.